Delaware, 2009

Damaging Winds in Delaware, June 20, 2009

June 20, 2009 · NWS PHI · 2 events in 2 counties and zones

Strong to locally severe thunderstorms occurred in Delaware during the late afternoon and early evening of the 20th. The state barely made it into the warm sector (south of the warm front and east of the approaching cold front) of a low pressure system that moved through Pennsylvania and New Jersey on the 20th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Strong to locally severe thunderstorms occurred in Delaware during the late afternoon and early evening of the 20th. The state barely made it into the warm sector (south of the warm front and east of the approaching cold front) of a low pressure system that moved through Pennsylvania and New Jersey on the 20th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 20, 3:37 PM EST, 26 minutes earlier.

Area forecast discussion, Jun 20, 3:37 PM EST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
437 PM EDT SAT JUN 20 2009

.SYNOPSIS...
LOW PRESSURE WILL DROP OFF THE NEW JERSEY COAST THIS EVENING AND
THEN STALL ABOUT 300 MILES OFF THE COAST INTO MIDWEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
THERE IS VERY STRONG INSTABILITY OVER THE DELMARVA LATE THIS
AFTERNOON, AND THERE ALSO IS CONSIDERABLE HELICITY. SWEAT INDICES
IN THE AREA ARE PROGGED AT AROUND 400. THE MID LEVEL LOW WAS IN
THE PROCESS OF CUTTING OFF, AND ASSOCIATED SURFACE LOW PRESSURE
WAS DROPPING SOUTHEAST FROM THE NY STATE/PA BORDER ROUGHLY
PARALLEL TO THE WARM FRONT, WHICH RAN DOWN INTO THE DELMARVA.
HENCE THE TORNADO WATCH FOR THE DELMARVA, DELAWARE BAY AND COASTAL
WATERS SOUTH ON CAPE MAY. THUNDERSTORMS LIKELY WILL MAKE SOME
EASTWARD INTRUSION ABOVE THE STABLE AIR AT THE SURFACE THIS
EVENING, ALTHOUGH THE STABLE LAYER SHOULD PROTECT AREAS EAST OF
THE WATCH FROM ANY SIGNIFICANT WIND OR HAIL.

THE STACKING SYSTEM IS EXPECTED TO MOVE OFF THE COAST THIS
EVENING, AND WITH IT WILL GO INSTABILITY SOUTHWEST AND THE BEST
FORCING AS WINDS DEVELOP A NORTHERLY COMPONENT. THERE MAY WELL BE
SOME WRAP-AROUND RAIN IN THE NORTHEASTERN PART OF THE FORECAST
AREA LATER TONIGHT, WITH THAT BEING LESS LIKELY AS ONE MOVES
SOUTHWEST. THERE DOES SEEM TO BE SOME COLD AIR ADVECTION
OVERNIGHT, BUT FOR THOSE AREAS THAT START IN THE COOL SECTOR THE
SOUNDINGS WILL BECOME SOMEWHAT LESS STABLE /ALTHOUGH BY NO MEANS
UNSTABLE/, AND THE NET EFFECT SHOULD NOT BE THAT TEMPERATURES
WILL NOT DROP TOO MUCH TONIGHT. GUIDANCE THEREFORE WAS ACCEPTED.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
THE STACKED LOW APPEARS TO STALL ABOUT 300 MILES OR SO EAST OF THE
NEW JERSEY COASTLINE THROUGH THE SHORT TERM. THIS MAY BE FAR
ENOUGH OUT TO AVOID A LOT OF RAIN, ESPECIALLY WEST, BUT WE SHOULD
BE FAIRLY BREEZY, ESPECIALLY EAST, WITH A LOT OF CLOUDINESS. THE
PREVIOUS FORECAST LOOKED CONSISTENT WITH MUCH OF THIS, AND WE
MAINTAINED A GOOD DEAL OF CONTINUITY ON POPS AND CLOUDS. WE
BOOSTED THE WINDS A LITTLE. ON TEMPERATURES, WE HAVE CUT
GUIDANCE MAXES A BIT WEST AND A BIT MORE EAST AND WE HAVE ACCEPTED
GUIDANCE MINS.

OUR CONCERNS REGARDING THE COASTAL EFFECTS DUE TO THE LOW ARE
ADDRESSED IN THE TIDES/COASTAL FLOODING SECTION.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
WE CANNOT SEEM TO BREAK OUT OF THE ANOMALOUS PATTERN THAT WE HAVE
BEEN IN FOR ABOUT TWO WEEKS NOW, AND THAT APPLIES TO THE LONG TERM
FORECAST. HPC ULTIMATELY HAS MATCHED THE 00Z ECMWF FAIRLY CLOSELY,
BUT AS WE MOVE OUT IN TIME THE DETAILS BEAR LESS SPECIFICITY.

IT SHOWS THE CUTOFF LOW OVER THE WESTERN ATLANTIC RETROGRADING
SLIGHTLY THROUGH WEDNESDAY AND THEN FILLING AND LIFTING AWAY
BEGINNING THURSDAY. THIS RESULTS IN A STALLED AND ONLY GRADUALLY
WEAKENING SURFACE LOW CENTERED APPROXIMATELY 300 MILES OFF THE
COAST, WHICH ACCORDING TO THE MODEL AND HPC IS TOO CLOSE TO DROP ANY
CHANCE OF RAIN FROM THE FORECAST /AT LEAST FOR EASTERN PARTS OF THE
FORECAST AREA/ THROUGH WEDNESDAY. IT ALSO MAY BE PROBLEMATIC FOR
COASTAL SECTIONS WITH REGARD TO TIDES EARLY IN THE LONG TERM.

AN EPHEMERAL MID LEVEL RIDGE MAY BUILD OVER US ON THURSDAY, AND
PERHAPS THAT WOULD CARVE OUT WEAK HIGH PRESSURE AND A DRY AND WARM
DAY. THEN YET ANOTHER MID LEVEL IMPULSE MAY DROP TOWARD US AND
SHARPEN OUR GOOD FRIEND THE EASTERN NORTH AMERICAN MEAN TROUGH FOR
THURSDAY NIGHT OR FRIDAY. THERE IS AN ASSOCIATED SURFACE COLD FRONT,
WHICH WOULD SPELL MORE RAIN AND POSSIBLE CONVECTION.

THIS TIME, THE MID LEVEL CUTOFF IS FORECAST TO DEVELOP OVER NOVA
SCOTIA, AND IF THAT PROVES CORRECT AND IF NO OTHER IMPULSES ROTATE
AROUND IT, WE MIGHT AT LEAST FIND OURSELVES REMOVED FROM ANY
RAINFALL LATE IN THE LONG TERM.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

A WARM FRONT IS SLOWLY MOVING NORTHEASTWARD ACROSS THE AREA THIS
AFTERNOON. THIS BOUNDARY IS ATTACHED TO A LOW PRESSURE SYSTEM, WHICH
WILL SLIDE ACROSS OUR AREA THIS EVENING. ADDITIONAL SHOWERS AND EVEN
SOME THUNDERSTORMS SPREAD EASTWARD. THE CEILINGS HAVE BEEN AS LOW AS
LIFR AT A FEW TERMINALS AND AT LEAST SOME IFR CEILINGS REMAIN AS THE
LOW-LEVEL MOISTURE CONTINUES TO POOL AHEAD OF THE STORM SYSTEM. AS
ALWAYS THE CASE, THERE WILL BE TIMES OF GREATLY REDUCED
CEILINGS/VISIBILITY DURING SHOWERS/THUNDER. WE UTILIZED SOME VCSH
DESCRIPTORS AND EVEN SOME TEMPO GROUPS, HOWEVER AMENDMENTS WILL BE
ISSUED BASED ON SATELLITE/RADAR TRENDS TO GIVE A BETTER TIMING OF
HEAVIER SHOWERS/STORMS. THE SURFACE WINDS CONTINUE TO GRADUALLY
SHIFT TO THE SOUTH AND THIS SHIFT WILL GO TO THE SOUTHWEST WITH
TIME, THEN EVEN TO THE NORTHWEST AS THE COLD FRONT MOVES THROUGH.
THIS IS EXPECTED TO TAKE PLACE THROUGH THE EARLY EVENING HOURS.
THERE IS A STRONG WIND FIELD ABOVE THE SURFACE, WHICH IS FORECAST TO
STRENGTHEN SOME THROUGH TONIGHT. GIVEN THIS, BRIEF GUSTY WINDS WILL
BE POSSIBLE DURING HEAVIER SHOWERS/STORMS INTO THIS EVENING,
ESPECIALLY FROM THE KPHL AREA ON SOUTHWARD. THE LOW PRESSURE SYSTEM
IS FORECAST TO SLIDE OFF THE COAST TONIGHT BUT THEN EITHER STALL OFF
THE COAST OR JUST MEANDER AROUND. THIS WILL CREATE A TIGHTER
PRESSURE GRADIENT, RESULTING IN AN INCREASE IN THE WINDS. WE
INCREASED THE SUSTAINED WINDS THROUGH THE NIGHT, HOWEVER HELD OFF ON
GUSTS AT THIS TIME DUE TO THE UNCERTAINTY ON WHETHER IT WILL MIX
DOWN DURING THE NIGHTTIME HOURS. A NORTHERLY FLOW IS EXPECTED
TONIGHT THROUGH SUNDAY. THE FORECAST SOUNDINGS INDICATE THAT WINDS
WILL BE GUSTY AT TIMES ESPECIALLY ON SUNDAY. AS THE STORM SYSTEM
SPINS AROUND TO OUR EAST, AT LEAST SOME SHOWERS LOOK TO ROTATE
AROUND FROM NORTH TO SOUTH ON SUNDAY. THESE WILL PROBABLY BRING SOME
MVFR RESTRICTIONS WITH THEM AT TIMES.

OUTLOOK...
THE AFOREMENTIONED STORM SYSTEM TO OUR EAST LOOKS TO MEANDER AROUND
THROUGH THE FIRST HALF OF NEXT WEEK. THIS WILL MAINTAIN A GUSTY AT
TIMES NORTHERLY WIND WITH THE POSSIBILITY OF SHOWERS. THIS SYSTEM
LOOKS TO FINALLY MOVE AWAY WEDNESDAY NIGHT AND THURSDAY, HOWEVER A
COLD FRONT LOOKS TO LURK TO OUR NORTHWEST THURSDAY.

&&

.MARINE...
A WARM FRONT IS DRAPED ACROSS OUR SOUTHERN WATERS LATE THIS
AFTERNOON. A LOW PRESSURE SYSTEM WILL MOVE ACROSS THE AREA DURING
THE FIRST PART OF TONIGHT AND DRIVE A COLD FRONT ACROSS THE AREA
WATERS. SOME STRONG TO POSSIBLY SEVERE STORMS MAY IMPACT OUR
SOUTHERN WATERS INTO THIS EVENING. A SOUTHERLY FLOW WILL SHIFT TO
THE WEST THEN NORTHWEST WITH TIME TONIGHT. THIS STORM SYSTEM IS THEN
FORECAST TO GET TRAPPED TO OUR EAST AND STRENGTHEN AS A LARGE
UPPER-LEVEL STORM DEVELOPS. THERE IS SOME UNCERTAINTY ON EXACTLY
WHERE THE SURFACE LOW EITHER MEANDERS OR STALLS. EITHER WAY, A
TIGHTENING PRESSURE GRADIENT LATER TONIGHT AND ESPECIALLY SUNDAY
INTO MONDAY WILL ALLOW FOR GUSTY WINDS TO DEVELOP. THE FORECAST
SOUNDINGS ACTUALLY ARE INDICATING THE POTENTIAL FOR GALE FORCE GUSTS
SUNDAY ON THE OCEAN, ALTHOUGH SOME GUIDANCE IS MORE ROBUST WITH THIS
IDEA THAN OTHERS. SINCE THERE IS SOME UNCERTAINTY ON THE PROXIMITY
OF THE SURFACE LOW TO THE COAST, WHICH WILL GOVERN THE STRENGTH OF
THE PRESSURE GRADIENT, WE HELD OFF ON A GALE WATCH/WARNING FOR NOW
AND WENT MORE TOWARD A STRONG SMALL CRAFT ADVISORY.

THE STARTING TIME OF 10Z SUNDAY STILL LOOKS GOOD AS THE BULK OF THE
GUSTINESS /ADVISORY LEVELS/ SHOULD TAKE PLACE STARTING ABOUT
DAYBREAK SUNDAY. WE DID HOWEVER ADD THE UPPER DELAWARE BAY TO THE
ADVISORY STARTING AT 10Z SUNDAY BUT ENDED IT AT 22Z SUNDAY FOR NOW
AS THE PRESSURE GRADIENT MAY BE A BIT WEAKER MORE INLAND. THIS CAN
ALWAYS BE EXTENDED IF NEED BE. AS THE STORM MEANDERS AROUND TO OUR
EAST, A NORTHERLY FLOW WILL PREVAIL. THIS FLOW COMBINED WITH THE
LOWER PRESSURES WILL ALLOW SEAS TO BUILD. OUR CONFIDENCE IS FAIRLY
HIGH REGARDING ADVISORY CRITERIA BEING MET, THEREFORE WE EXTENDED
THE ADVISORY ON THE OCEAN THROUGH 22Z MONDAY BUT LEFT THE LOWER
DELAWARE BAY AT 10Z MONDAY. THE SURFACE LOW IS FORECAST TO GRADUALLY
SLIDE AWAY FROM THE EAST COAST LATE TUESDAY OR DURING WEDNESDAY,
ALTHOUGH THIS WILL DEPEND ON THE CLOSED LOW ABOVE IT. A WEAK AREA OF
HIGH PRESSURE THEN TRIES TO BUILD IN FOR THURSDAY.

THIS STORM SYSTEM MEANDERING TO OUR EAST WILL LIKELY PRODUCE AN
ENHANCED RIP CURRENT RISK THROUGH THE NEXT COUPLE OF DAYS.

&&

.TIDES/COASTAL FLOODING...
AS A COLD FRONT CROSSES THE REGION THIS EVENING, WINDS WILL SHIFT TO
THE NORTHWEST AND NORTH. THIS NORTHERLY FLOW WILL PERSIST THROUGH
EARLY NEXT WEEK AND BE GUSTY AT TIMES, AND WILL CAUSE TIDAL
DEPARTURES TO INCREASE. WITH THE NEW MOON OCCURRING MONDAY, HIGH
TIDES WILL BE UNUSUALLY HIGH TO BEGIN WITH. MINOR TIDAL FLOODING MAY
OCCUR WITH THE HIGHER OF THE HIGH TIDE CYCLES BEGINNING LATER
SUNDAY. THERE COULD BE SOME LOCALES THAT NEAR MODERATE LEVELS MONDAY
AND TUESDAY. WE PONDERED A COASTAL FLOOD WATCH BUT GIVEN SOME
UNCERTAINTY ON WHERE THE GREATEST PRESSURE GRADIENT SETS UP, WE
OPTED TO GO WITH NO HEADLINES ATTM. WE WILL CONTINUE TO MONITOR, BUT
FOR NOW MENTION THE POTENTIAL IN THE HAZARDOUS WEATHER OUTLOOK.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 6 AM SUNDAY TO 6 PM EDT MONDAY FOR
     ANZ450>455.
     SMALL CRAFT ADVISORY FROM 6 AM TO 6 PM EDT SUNDAY FOR ANZ430.
     SMALL CRAFT ADVISORY FROM 6 AM SUNDAY TO 6 AM EDT MONDAY FOR
     ANZ431.

&&

SYNOPSIS...DELISI
NEAR TERM...DELISI
SHORT TERM...DELISI
LONG TERM...DELISI/MEOLA
AVIATION...GORSE
MARINE...GORSE
TIDES/COASTAL FLOODING...GORSE/
Hazardous weather outlook, Jun 20, 3:40 PM EST, 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
440 PM EDT SAT JUN 20 2009

NJZ012>014-020>027-211000-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-OCEAN-CUMBERLAND-
ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
COASTAL OCEAN-SOUTHEASTERN BURLINGTON-
440 PM EDT SAT JUN 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...NORTHERN
NEW JERSEY AND SOUTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY OF HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

TIDAL FLOODING MAY BECOME A CONCERN ALONG THE ATLANTIC COAST,
ADJACENT BACK BAYS, RARITAN BAY AND DELAWARE BAY BEGINNING LATE
SUNDAY AND LASTING INTO TUESDAY, AND RIP CURRENTS MAY BECOME A
CONCERN ALONG THE ATLANTIC COAST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ002>004-211000-
KENT-INLAND SUSSEX-DELAWARE BEACHES-
440 PM EDT SAT JUN 20 2009

...TORNADO WATCH 486 IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE AND SOUTHERN
DELAWARE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

TIDAL FLOODING MAY BECOME A CONCERN ALONG THE ATLANTIC COAST,
ADJACENT BACK BAYS, AND DELAWARE BAY BEGINNING LATE SUNDAY AND
LASTING INTO TUESDAY, AND RIP CURRENTS MAY BECOME A CONCERN ALONG
THE ATLANTIC COAST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS WOULD BE APPRECIATED GREATLY.

NJZ001-007>010-015>019-PAZ054-055-060>062-067>071-211000-
SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-
NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
440 PM EDT SAT JUN 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...NORTHERN
NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY...EAST
CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST
PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY OF HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY OF HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001-MDZ008-012-015-019-020-211000-
NEW CASTLE-CECIL-KENT MD-QUEEN ANNES-TALBOT-CAROLINE-
440 PM EDT SAT JUN 20 2009

...TORNADO WATCH 486 IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE AND
NORTHEAST MARYLAND.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY OF HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS WOULD BE APPRECIATED GREATLY.

ANZ450>453-211000-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
440 PM EDT SAT JUN 20 2009

...SMALL CRAFT ADVISORY IN EFFECT FROM 6 AM SUNDAY TO 6 PM EDT
MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY OF HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ454-455-211000-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
440 PM EDT SAT JUN 20 2009

...TORNADO WATCH 486 IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...SMALL CRAFT ADVISORY IN EFFECT FROM 6 AM SUNDAY TO 6 PM EDT
MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-211000-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
440 PM EDT SAT JUN 20 2009

...TORNADO WATCH 486 IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...SMALL CRAFT ADVISORY IN EFFECT FROM 6 AM TO 6 PM EDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ431-211000-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
440 PM EDT SAT JUN 20 2009

...TORNADO WATCH 486 IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...SMALL CRAFT ADVISORY IN EFFECT FROM 6 AM SUNDAY TO 6 AM EDT
MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 20, 11:12 AM EST, 4 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1212 PM EDT SAT JUN 20 2009

DEZ002-003-MDZ012-015-019-020-201700-
CAROLINE MD-INLAND SUSSEX DE-KENT MD-KENT DE-QUEEN ANNES MD-
TALBOT MD-
1212 PM EDT SAT JUN 20 2009

...THUNDERSTORMS...SOME WITH HEAVY DOWNPOURS AND FREQUENT
CLOUD-TO-GROUND LIGHTNING...WILL AFFECT PARTS OF
CAROLINE...KENT...QUEEN ANNES...SUSSEX AND TALBOT COUNTIES...

AT 1209 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF THUNDERSTORMS ROUGHLY ALONG A LINE EXTENDING FROM ABOUT 5
MILES WEST OF CENTERVILLE TO ABOUT 25 MILES WEST OF EASTON TO ABOUT
60 MILES SOUTHWEST OF EASTON...MOVING EAST AT 40 MPH. THE
THUNDERSTORMS WILL BE IN THE AREAS OF STARKEY CORNER AND OLD TOWN
AROUND 1215 PM...MARYDEL AND TEMPLEVILLE AROUND 1230 PM...CAMDEN AND
HAZLETTVILLE AROUND 1245 PM...AND FREDERICA AND BOWERS AROUND 100 PM.

VERY HEAVY RAIN WILL FALL FROM SOME OF THESE STORMS...AND WILL CAUSE
WATER TO POND ON ROADS AND OTHER POOR DRAINAGE AREAS. PLEASE DO NOT
TRY TO DRIVE ACROSS FLOODED ROADS. FIND ANOTHER ROUTE.

EXPECT DANGEROUS CLOUD-TO-GROUND LIGHTNING FROM SOME OF THESE
STORMS. PLEASE MOVE INDOORS UNTIL THE STORMS PASS.

MPD
Local storm report, Jun 20, 3:54 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
454 PM EDT SAT JUN 20 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     WATER SPOUT      2 N STEVENSVILLE        39.02N 76.31W
06/20/2009                   QUEEN ANNES       MD   DEPT OF HIGHWAYS

            SEVERAL WATERSPOUTS REPORTED ON THE CHESAPEAKE BAY IN THE
            VICINITY OF LOVE POINT.

&&

MEOLA

The radar

The Dover AFB radar (KDOX), 101 km away, was scanning. The volume nearest the first event began at 21:01 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, New Castle

When
June 20, 4:03 PM EST
Where
New Castle County, Stanton
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.720, -75.630

A severe thunderstorm tore down power lines and large tree limbs in Stanton in Mill Creek Hundred.

Thunderstorm Wind, Sussex

When
June 20, 5:30 PM EST
Where
Sussex County, Millville
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.550, -75.120

A severe thunderstorm tore a couple of trees in Millville (Baltimore Hundred).

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2009Every state in 2009This day in weather historyWarnings in Delaware, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 179906, 179907.